Image by Flickr.com, courtesy of Shutr
Research shows that one of the long-term side effects of taking antidepressants is sensitivity to vitamins, amino acids and herbs. Even common vitamins and herbs can create problems if you take them while on antidepressants.
If you are taking B vitamins, make sure the dosage is below the recommended daily amount. B vitamins work as stimulants on the central nervous system and can counteract the antidepressants, which work to sedate the central nervous system.
It has been established that vitamin K worsens symptoms of depression and anxiety. If you are going to take a multivitamin, make sure it does not contain vitamin K. Instead, get the vitamin from leafy green vegetables, such as kale, spinach, asparagus and cabbage.
Vitamin C possibly may weaken the therapeutic effects of tricyclic antidepressants such as amitriptyline and imipramine. While vitamin C has been called a "natural antidepressant" on its own, ingesting too much of it when taking a tricyclic antidepressant may lead to increased appetite and weight gain as well.
Taking 5-HTP is ill-advised while on antidepressants because the amino acid is converted to serotonin in the brain. L-tryptophan is a natural amino acid that is a precursor for the mood-balancing serotonin. Both amino acids can lead to a dangerous condition called "serotonin syndrome," or an overload of serotonin.
St. John's wort most likely acts like an SSRI in the nervous system, but unlike some SSRIs such as Prozac or Zoloft, it affects additional neurotransmitters. When taken with SSRIs, St. John's wort may cause serotonin syndrome.
Melatonin is a hormone that is made from the amino acid tryptophan, which is a natural sleep aid; however, an animal study in 2001 showed that melatonin supplements reduced the antidepressant effects of fluoxetine and desipramine.
- Image by Flickr.com, courtesy of Shutr